|Year : 2016 | Volume
| Issue : 2 | Page : 57-59
A rare case of Organophosphate poisoning with toxic encephalopathy
SK Tilara1, JV Solanki1, PA Bhatt2
1 Resident, Department of General Medicine, C U Shah Medical College & Hospital, Dudhrej road, Surendranagar, Gujarat, India
2 Professor & HOD, Department of General Medicine, C U Shah Medical College & Hospital, Dudhrej road, Surendranagar, Gujarat, India
|Date of Web Publication||30-Aug-2018|
J V Solanki
Resident, Department of General Medicine, C U Shah Medical College & Hospital, Dudhrej road, Surendranagar, Gujarat
Source of Support: None, Conflict of Interest: None
Organophosphate compounds (OPCs) are used mostly as pesticides. In India, Organophosphate poisoning occurs most commonly due to suicidal ingestion. Depending on the type and the dose of the organophosphate compound exposure some clinical syndromes, such as acute muscarinic syndrome, acute encephalopathy, intermediate nicotinic syndrome, delayed neuropathy, rarely Guillain Barre like syndrome, extrapyramidal syndrome, dual neurotoxicity and chronic neuropsychiatric disorder can be confronted. From these clinical syndromes, Toxic encephalopathy is extremely rare and clinical report of organophosphate poisoning following suicidal ingestion of one such case is described here.
Keywords: Organophosphate poisoning, Toxic encephalopathy
|How to cite this article:|
Tilara S K, Solanki J V, Bhatt P A. A rare case of Organophosphate poisoning with toxic encephalopathy. J Integr Health Sci 2016;4:57-9
|How to cite this URL:|
Tilara S K, Solanki J V, Bhatt P A. A rare case of Organophosphate poisoning with toxic encephalopathy. J Integr Health Sci [serial online] 2016 [cited 2023 Jun 9];4:57-9. Available from: https://www.jihs.in/text.asp?2016/4/2/57/240205
| Introduction|| |
Organophosphate (OP) poisoning is common in developing countries and especially so in India. Poisoning occurs mostly by voluntary ingestion, inhalation, or by absorption through the skin. OPCs are primarily used as pesticides. Suicidal ingestion, occupational exposure or consumption of oil or food contaminated by OPCs are well documented modes of poisoning. Neurotoxicity is extremely rare.
| Case Report|| |
A 15 year old female was brought to our hospital in an unconscious state with history of suicidal consumption of an organophosphate compound (Monocrotophos). After consumption of OP compound she developed nausea, vomiting and diarrhoea. On examination, her blood pressure was 150/80mmHg, pulse 60/minute, tachypnea with respiratory rate 30/min. She was unconscious with no nuchal rigidity, pinpoint pupils and fasciculations. Respiratory and cardiovascular systems were otherwise normal. Her laboratory investigations showed low serum cholinesterase level confirming organophosphate poisoning. Complete blood count, liver function test, renal function test and metabolic parameters were within normal limits. She was treated with intravenous atropine and pralidoxime (PAM). Within 48 hours of initiating treatment, patient had dry mouth, no secretions from the endotracheal tube aspirate and dilated pupils; but patient’s consciousness did not improve. Hence, MRI was done which was suggestive of diffuse bilateral symmetrical signal alteration involving subcortical periventricular deep white matter in parietal lobe, basal ganglia and thalami, suggesting a possibility of toxic encephalopathy [Figure 1]. She was continued on conservative management & consciousness improved by day eight. Patient was discharged after psychiatric counselling and was doing well on one month follow up.
|Figure 1: Left high parietal region – a) Hypointensity around subcortical white matter. [T1 weighted image] b) Hyperintensity around subcortical white matter. [T2 weighted image] c)Hyperintensity around subcortical white matter.[flare image]|
Click here to view
|Figure 2: Posterior aspect of right parietal region – a) Hypointensity around subcortical white matter in [T1 weighted image], b) Hyperintensity around subcortical white matter [T2 weighted image], c) Hyperintensity around subcortical white matter [flare image]|
Click here to view
| Discussion|| |
Discussing the above case, the commonly implicated Organophosphate compounds (OPCs) include diazinon, malathion, fenthion, sumithion, chlorpyrifos, chlorfenvinphos, paroxanmethyl, dimethoate, oxydementon, tri-orthocresyl phosphate (TOCP), dichlorovos, leptophos, mipafox, chlorphos, trichlorfox, metriphonate and metamidophos which are mainly used as pesticides, petroleum additives, plastic modifiers, lubricants, antioxidants, and flame retardants. The most common mode of OPC poisoning in India is by suicidal ingestion. Early manifestations of organophosphate poisoning occurs due to phosphorylation and inhibition of acetyl cholinesterase enzyme. The phosphorylation and inhibition of acetyl cholinesterase causes accumulation of acetylcholine (Ach) and depolarisation block at the muscarinic, nicotinic and central nervous system receptor sites. This further leads to an acute muscarinic or type I syndrome, intermediate nicotinic or type II syndrome and organophosphate induced delayed neuropathy that is type III syndrome. Rarely, acute encephalopathy may be seen which is also known as CNS syndrome. If the patient remains untreated and/or there is severe poisoning with agents that cross the blood brain barrier, acute encephalopathy or CNS manifestations may appear in acute organophosphate poisoning. Though these are uncommon manifestations, symptoms like anxiety, restlessness, apathy, confusion, tremors, headache, seizures, drowsiness, and coma may also be seen. Signs like miosis, ataxia, slurred speech, bilateral pyramidal and extrapyramidal signs and respiratory or circulatory failure may also occur. These features may be seen along with the acute muscarinic syndrome and may also respond to atropine administration. Our patient also presented with acute encephalopathy, as evidenced by the loss of consciousness within minutes of ingestion. It was accompanied by acute muscarinic features as expected.
| Conclusion|| |
To conclude, neurological manifestations in OP poisoning though uncommon can happen. Hence while managing patients with acute encephalopathy or other CNS manifestations, exposure to OPCs should be kept in mind.
| References|| |
Gupta SK, Peshin SS, Srivastava A, Kaleekal T, Pandian TV. An epidemiological pattern of poisoning in India. Pharmacoepidemiology and drug safety. 2002 Jan 1;11(1):73-4.
Singh G. The Neurology of Acute Oganophosphate Compound (OPC) Poisoning. Reviews in Tropical Neurology. Editor RK Garg. Deaprtment of Neurology, Chhatrapati Shahuji Maharaj Medical University, Lucknow. 2002;226-32.
Vasconcellos LF, Leite AC, Nascimento OJ. Organophosphate-induced delayed neuropathy: case report. Arquivos de neuro-psiquiatria. 2002 Dec;60(4):1003-7.
Wadia RS, Wadia NH. Environment and the nervous system. Neurological Practice
. An Indian Perspective. Noshir H Wadia. Elsevier publications, 2005; 22: 467-93.
[Figure 1], [Figure 2]